Format

Send to

Choose Destination
Ann Neurol. 2016 Jan;79(1):18-26. doi: 10.1002/ana.24558. Epub 2015 Dec 15.

Tranexamic acid-associated seizures: Causes and treatment.

Author information

1
Departments of Physiology, University of Toronto.
2
Psychology, University of Toronto.
3
Anesthesia, University of Toronto.
4
Department of Anesthesia, Keenan Research Centre for Biomedical Science and Li Ka Shing Knowledge Institute, St Michael's Hospital.
5
Department of Anesthesia, Sunnybrook Health Sciences Centre, Toronto, Ontario, Canada.

Abstract

Antifibrinolytic drugs are routinely used worldwide to reduce the bleeding that results from a wide range of hemorrhagic conditions. The most commonly used antifibrinolytic drug, tranexamic acid, is associated with an increased incidence of postoperative seizures. The reported increase in the frequency of seizures is alarming, as these events are associated with adverse neurological outcomes, longer hospital stays, and increased in-hospital mortality. However, many clinicians are unaware that tranexamic acid causes seizures. The goal of this review is to summarize the incidence, risk factors, and clinical features of these seizures. This review also highlights several clinical and preclinical studies that offer mechanistic insights into the potential causes of and treatments for tranexamic acid-associated seizures. This review will aid the medical community by increasing awareness about tranexamic acid-associated seizures and by translating scientific findings into therapeutic interventions for patients.

PMID:
26580862
PMCID:
PMC4738442
DOI:
10.1002/ana.24558
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Wiley Icon for PubMed Central
Loading ...
Support Center